LIDOCAINE hydrochloride has been shown to be an effective drug in the treatment of ventricular irritability following myocardial injury and is recommended by some observers for routine prophylactic use in myocardial infarction. Although its efficacy in atrial tachyarrhythmias is limited, some have found it useful, particularly in patients with preexcitation syndromes. Lidocaine, however, like all pharmacologic agents, is not without harmful effects. Accelerated atrioventricular (AV) conduction developed in a patient with atrial fibrillation and left bundle-branch block after a single bolus of lidocaine.
Report of a Case
A 65-year-old man with a past history of myocardial infarction, left bundle-branch block, chronic obstructive pulmonary disease, and recurrent atrial fibrillation was admitted to St Francis Hospital in respiratory insufficiency, which began with shortness of breath two weeks prior to admission. He was being treated with digoxin, quinidine sulfate, and furosemide. On admission, his blood pressure was 170/80 mm Hg; pulse rate, 100
Sinatra ST, Jeresaty RM. Enhanced Atrioventricular Conduction in Atrial Fibrillation After Lidocaine Administration. JAMA. 1977;237(13):1356–1357. doi:10.1001/jama.1977.03270400060022
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: